Alert archive / Florida / Coastal Flood Statements in 2023
Coastal Flood Statement 3, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Apr 11, 2023, 3:59 PM EDT for Monroe County, Florida. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 3:59 PM EDT (19:59 UTC)
- Expired
- Apr 13, 2023, 4:35 AM EDT
- In force
- 37 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
516 WHUS42 KKEY 111959 CFWKEY Coastal Hazard Message National Weather Service Key West FL 359 PM EDT Tue Apr 11 2023 FLZ076-120400- /O.NEW.KKEY.CF.S.0003.230411T1959Z-230412T0900Z/ Monroe Upper Keys- 359 PM EDT Tue Apr 11 2023 ...COASTAL FLOOD STATEMENT IN EFFECT... * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Through late tonight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ NB
5 follow-up statements
679 WHUS42 KKEY 120854 CFWKEY Coastal Hazard Message National Weather Service Key West FL 454 AM EDT Wed Apr 12 2023 FLZ076-121600- /O.EXT.KKEY.CF.S.0003.000000T0000Z-230412T1600Z/ Monroe Upper Keys- 454 AM EDT Wed Apr 12 2023 ...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Until noon EDT today. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
348 WHUS42 KKEY 121430 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1030 AM EDT Wed Apr 12 2023 FLZ076-122230- /O.EXT.KKEY.CF.S.0003.000000T0000Z-230413T0300Z/ Monroe Upper Keys- 1030 AM EDT Wed Apr 12 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Through this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
038 WHUS42 KKEY 122007 CFWKEY Coastal Hazard Message National Weather Service Key West FL 407 PM EDT Wed Apr 12 2023 FLZ076-130300- /O.CON.KKEY.CF.S.0003.000000T0000Z-230413T0300Z/ Monroe Upper Keys- 407 PM EDT Wed Apr 12 2023 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL LATE THIS EVENING... * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Through this evening. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
930 WHUS42 KKEY 130240 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1040 PM EDT Wed Apr 12 2023 FLZ076-131000- /O.EXT.KKEY.CF.S.0003.000000T0000Z-230413T1000Z/ Monroe Upper Keys- 1040 PM EDT Wed Apr 12 2023 ...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL EARLY THURSDAY MORNING... * WHAT...Minor saltwater flooding. * WHERE...Upper Florida Keys. * WHEN...Until 6 AM EDT Thursday. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
843 WHUS42 KKEY 130835 CFWKEY Coastal Hazard Message National Weather Service Key West FL 435 AM EDT Thu Apr 13 2023 FLZ076-130945- /O.CAN.KKEY.CF.S.0003.000000T0000Z-230413T1000Z/ Monroe Upper Keys- 435 AM EDT Thu Apr 13 2023 ...COASTAL FLOOD STATEMENT IS CANCELLED... Water levels have dropped below statement criteria across the Bayside of the Upper Keys. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Apr 11, 9:50 AM EDT, 6 hours 9 minutes earlier.
Area forecast discussion, Apr 11, 9:50 AM EDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
950 AM EDT Tue Apr 11 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 950 AM EDT Tue Apr 11 2023
Quite a range in MRMS-derived 12 hour rainfall totals across the
Florida Keys this morning. Locations in the Middle and Upper Keys
recevied widespread amounts between 1.5-3". Meanwhile, most
locations in the Lower Keys only observed anywhere from a trace
to 0.5". Owed to the proximity to the baroclinic zone in the
Straits of Florida associated with an analyzed stalled surface
frontal feature as well as evening convection in the Upper Keys, a
mesolow feature was able to be detected from KBYX and KAMX radar
imagery that helped to enhance forcing for ascent for the eastern
islands and adjacent coastal waters.
The 12z sounding at KEY this morning showed ample moisture up to
around 80mb, with at least some dry air aloft. The sounding
revealed some mixed- layer inhibition with only modest instability
(CAPE). However, recent satellite trends have highlighted breaks
in the stratus cloud coverage dotting the island chain, which
should act to provide a little more buoyancy with daytime heating.
Given this analysis, expecting a general lull in shower activity
through the early afternoon hours, with convection filling back
in later in the afternoon and evening, then another round
overnight as the front pushes back northward as a warm
front. No changes planned for this late morning update cycle.
&&
.MARINE...
Issued at 950 AM EDT Tue Apr 11 2023
Small Craft Advisory is in effect for all of the Florida Keys
coastal watersdue to northeast to east winds 20 to 25 knots.
Winds will peak this evening at 25 to 30 knots, with occasional
near- gale gusts. From synposis, high pressure centered near the
Carolinas and a stalled frontal boundary over the distant Straits
of Florida will support strong to potentially near gale northeast
to east breezes across the Florida Keys this afternoon and
evening. At the same time, scattered to numerous showers with
occasional thunderstorms will continue to push through the Florida
Keys coastal waters through this evening. Breezes will slacken
late tonight through Thursday night, as they veer to the east to
southeast. Gentle breezes will return Friday through Saturday
night.
&&
.AVIATION...
(12Z TAFS)
Issued at 950 AM EDT Tue Apr 11 2023
A stormy and wet weather pattern will prevail in the vicinity of
the terminals through the TAF period. As a result, intermittent
bouts of MVFR and even IFR conditions are expected at the island
terminals, especially at MTH. Surface winds will be out of the
northeast to east at 15 to 20 knots with frequent gusts of 20 to
30 knots, peaking this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 80 72 82 76 / 70 60 50 40
Marathon 80 73 84 76 / 80 70 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for
GMZ031>035-042>044-052>055-072>075.
&&
Public/Marine/Fire...BT
Aviation/Nowcasts....BT
Data Acquisition.....AJP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Apr 11, 5:58 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Key West FL 558 AM EDT Tue Apr 11 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 558 AM EDT Tue Apr 11 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Small Craft Advisory in effect for all coastal waters of the Florida Keys due to northeast to east winds 20 to 25 knots, and seas as high as 7 to 10 feet across the Straits of Florida. Small Craft Advisory conditions are expected tonight as well. Thunderstorms will be possible today and tonight. The primary hazards will be lightning strikes, locally heavy rainfall, and strong winds gusts. The National Ocean Service gauges at Key West and Vaca Key measured tidal anomalies between one, and one and one quarter of a foot during the past 24-hours. Coastal Flood Statements may be required. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through Thursday night. The primary hazards will be lightning strikes, although some of the storms on Wednesday could contain strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CLR
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:20 PM EDT | Special Marine Warning | KEY | 15 min | |
| Apr 10, 9:15 PM EDT | Special Marine Warning | KEY | 16 min | |
| Apr 10, 9:16 PM EDT | Special Marine Warning | KEY | 15 min | |
| Apr 10, 9:37 PM EDT | Special Marine Warning | KEY | 23 min | |
| Apr 10, 10:15 PM EDT | Special Marine Warning | KEY | 16 min | |
| Apr 10, 10:41 PM EDT | Special Marine Warning | KEY | 64 min | |
| Apr 11, 4:06 AM EDT | Areal Flood Advisory | KEY | Monroe | 3 hr |
Nearby
Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.